West Virginia, 2020

Flooding and Heavy Rain in West Virginia, February 6 to 7, 2020

February 6 to 7, 2020 · NWS RLX · 6 events in 5 counties and zones

A strong low pressure system and its associated cold front transported in a plethora of rain on the morning of the 6th and resulted in flooding for parts of southern West Virginia. Through the course of the event, between 2 to 4 inches fell across the southeastern portions of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system and its associated cold front transported in a plethora of rain on the morning of the 6th and resulted in flooding for parts of southern West Virginia. Through the course of the event, between 2 to 4 inches fell across the southeastern portions of the state. While the rain finally pushed out of the area later that night, the region continued to feel the rippling effect of flooding into the next day. A local state of emergency was declared in Mingo County, where homes were inundated with water and numerous roads were closed due to high water. Swift water rescues occurred and emergency access roads were constructed in southeast West Virginia as a result of the high amounts of rain that fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 6:22 AM EST, 38 minutes earlier.

Area forecast discussion, Feb 6, 6:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
622 AM EST Thu Feb 6 2020

.SYNOPSIS...
Surface low pressure and cold front cross today and tonight. A
weaker system crosses late Saturday. High pressure Sunday.
Active pattern continues next week, with milder weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Thursday...

The soggy conditions continue in the near term period. Frontal
boundary at 07Z draped across southern zones, with temperatures
rapidly rising as it gradually moves northward. Temps across
southern/eastern zones are currently in the upper 40s to mid 50s,
with areas north of the front locked in the 30s. Frontal boundary
should continue to lift north towards the Ohio River area later this
morning, before shifting eastward as a cold front, as an additional
wave of low pressure moves through the area later this morning and
afternoon, after the initial one this morning. Based on recent radar
trends and model data, still looking at a brief lull in the
precipitation particularly across northern zones this morning,
before it picks back up again with the next wave.

Southern zones still look to get the brunt of the moisture during
the period, and overall, a general 1.25-1.75 inches of rain has
already occurred in the last 24 hours across southwest VA and
extreme southern WV, with approximately 0.5 to upwards of an inch of
that having occurred overnight/Wednesday night.Still thinking water
issues will be a good bet across these areas, particularly with the
next wave progged to move through today.

Tonight, the low will gradually start to move off to the northeast,
and upper trough will start to push its way into the region.
Temperatures will fall such that all areas should start to see snow
or at least a mix towards the end of the near term period. At this
point, only have light accumulations coded for parts of southeast
Ohio and the higher terrain in the near term period, with additional
amounts expected in short term.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 330 AM Thursday...

Low pressure tracking up along the northeast coast, and the
associated upper level short wave trough crossing the area, deep
enough to place the area well poleward of the jet max, spells
snow Friday that tapers off from the west in the afternoon, as
the low pulls away. However, the cold air, being of polar /
pacific origin, as has been all too characteristic of this mild
winter, spells surface temperatures just above freezing over
much of the lowlands. This holds back accumulations to generally
an inch or less, depending upon where the surface temperatures
actually end up.

Slightly higher snow amounts west of the Ohio River arise from
the cold air arriving earlier in the morning, and in the
mountains, on the lower temperatures there, and upslope snow
showers Saturday night. Still, this low QPF system, given its
eastern track and its eradication of the deep layer moisture in
place in the near term, and its quick exodus, keeps snow
accumulations below advisory criteria.

The next upper level short wave trough spawns only a weak
surface reflection and will also be also lacking moisture, so
light elevation dependent rain/snow is likely Saturday
afternoon into Saturday night, trending more toward snow as it
ends west to east overnight Saturday night.

High pressure brings a dry close tot he weekend on Sunday, its
movement fast enough to allow a southerly flow on its back side
to bring about a milder afternoon.

Central guidance temperatures looked reasonable for this
period, particularly compared with the MAV on Friday, which
continues to run higher.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Thursday...

The active, mild winter continues next week, with upper level
ridging persisting off the southeast coast, and troughing over
the Rockies. After a dry start Sunday night, this spells mainly
rain with waves of low pressure crossing the area overnight
night through mid week. There is uncertainty as to when there
might be breaks between the waves, like perhaps Tuesday
afternoon into Wednesday morning, and whether the flat waves
will become more amplified later in the week.

Central guidance reflects the above normal temperatures, with
values below freezing only on the higher terrain Sunday night.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 615 AM Thursday...

An area of VLIFR low stratus/fog has developed across southeast
Ohio, northeast Kentucky, and areas adjacent to the Ohio River.
Expect this to continue for several hours more, at least through
15Z, if perhaps not a little longer.

Otherwise, rain mainly across southern WV and southwest VA at
this time will increase in coverage, moderate to heavy at times,
with widespread MVFR and local IFR conditions increasing in
coverage, with widespread IFR/LIFR expected by 20Z.

Winds generally speaking will be rather light, out of a
northerly direction north of the Ohio River and a
southerly/southeasterly direction south of the river, until a
cold front sweeps across the area, turning winds a more
southwesterly/westerly direction south of the river.

Light snow or a rain snow mix will develop and spread south
across the area after 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Low

ALTERNATE SCENARIOS: Timing of improvement of VLIFR fog/stratus
across Ohio Valley may vary from timing. Timing and duration of
IFR or worse conditions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 02/06/20
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  L    L    L    L    M    M    M    M    M    M    H    H
HTS CONSISTENCY  H    M    M    H    L    M    M    H    M    H    H    H
BKW CONSISTENCY  M    H    L    H    H    M    H    L    H    H    H    M
EKN CONSISTENCY  H    M    M    M    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
CKB CONSISTENCY  L    L    L    L    H    H    H    H    H    M    H    M

AFTER 12Z FRIDAY...
Periods of IFR ceilings/visibility in rain and snow on Friday
and Saturday/Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Friday morning for WVZ015-024>027-033-034-
     515>520.
OH...None.
KY...None.
VA...Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Feb 6, 4:33 AM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EST Thu Feb 6 2020

VAZ003-004-WVZ015-024>027-033-034-515>520-070945-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
433 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, southeast, and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Snow Friday morning, with temperatures very close to freezing, may
bring light accumulations, and lead to a few slick spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ521>524-070945-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
433 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for Webster and Pocahontas
Counties in West Virginia.

.DAY ONE...Today and Tonight.

Rain can be moderate to heavy at times today into tonight. If
repeated rounds of heavier rainfall occurs, then minor flooding
issues may develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow Friday into Friday night, with temperatures below freezing, is
likely to bring bring light accumulations, and lead to a few slick
spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
028>032-039-040-525-526-070945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Randolph-Southeast Randolph-
433 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northeast, northern, and western West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow Friday, with temperatures close to freezing, is likely to bring
light accumulations, and may lead to a few slick spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 1 heavy rain. Local standard time, as filed.

Flood, McDowell

When
February 6, 7:00 AM EST to February 7, 7:00 AM EST
Where
McDowell County, 1.3 mi NNE of Bishop to 0.12 mi ENE of Worth
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
37.218, -81.562

Towns in the county were inundated with heavy rainfall which led to water entering into homes, particularly in Berwind and Coalwood. Significant flooding also led to road closures for portions of Yukon and Bradshaw. The river gage along the Tug Fork River in Bradshaw indicated the river rose above its 10 foot bankfull stage in the early afternoon on the 6th and crested at 13.5 feet later on that evening. During which time, homes downstream of the gage were flooded. The river receded below flood stage just before sunrise the next day. The Office of Emergency Services declared a local state of emergency on the morning of the 6th.

Heavy Rain, McDowell

When
February 6, 7:00 AM EST to February 7, 12:00 AM EST
Where
McDowell County, Welch
Property damage
$1,000
Reported by
Public
Coordinates
37.430, -81.580

A period of heavy rainfall led to high water in the town of Welch.

Flood, Wyoming

When
February 6, 7:30 AM EST to 4:30 PM EST
Where
Wyoming County, 1.34 mi NW of Itmann to 0.89 mi ENE of Lane
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
37.584, -81.437

High water resulted in minor flooding along Route 97 in Maben.

Flood, Raleigh

When
February 6, 10:00 AM EST to 5:00 PM EST
Where
Raleigh County, 1.08 mi E of Glen Morgan to 1.04 mi N of Hotchkiss
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.753, -81.150

Multiple roads were closed due to high water, including the 2300 block of Sullivan in Beaver, the 2500 block of Sweeneysburg Road in Beckley, the 1600 block of Hinton Road in Daniels, and the 1600 block of Ritter Road in Daniels. Residents of Violet Lane in the town of Beaver were evacuated due to water rising and blocking access along the roadway. A private driveway to a nursing home collapsed in the town of Beaver, cutting the facility off from local fire department and EMS support. A temporary access road was constructed behind the nursing home, connecting to a different road. One water rescue was performed in the east Gull/Killarney area.

Flood, Mingo

When
February 6, 10:00 PM EST to February 7, 7:00 PM EST
Where
Mingo County, 0.33 mi SSW of Williamson to 0.25 mi SSE of East Williamson
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.675, -82.282

During the late night hours on the 6th, the river gage for the Tug Fork River at Williamson rose above its flood stage of 27 feet. The river crested in moderate flood, near 34 feet, on the morning of the 7th. During which time, water began to surround the water treatment plant in Williamson as well as covered Route 612 and the railroad yard in Williamson. The river returned to its banks on the evening of the 7th.

Flood, Fayette

When
February 7, 10:00 AM EST to 8:00 PM EST
Where
Fayette County, 0.96 mi NE of Lochgelly to 1.22 mi NNW of Mac Donald
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
38.031, -81.139

Two forest service campgrounds were flooded along with the park boathouse near Thurmond.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869036, 869045, 869054, 869047, 869057, 869055.